huffing

The abuse of which common office supply substance can result in syncope and the EKG findings shown?

  1. Dust Off (difluoroethane)
  2. Elmer’s glue (polyvinyl acetate)
  3. Hand sanitizer (ethyl alcohol)
  4. Rubber cement (heptane, isopropyl alcohol)

Answer: 1: Dust Off

Dust Off (difluoroethane)

Dust Off is an aerosolized computer duster commonly abused as an inhalant, a practice known as “dusting”.  It contains the fluorinated hydrocarbon 1,1-difluoroethane (DFE).  Hydrocarbon inhalation abuse is associated with “sudden sniffing death” which is manifested by tachydysrhythmias, frequently precipitated by a catecholamine surge [1,2]. DFE is increasingly cited as a cause of death in recreational inhalant abuse [3]. QTc prolongation and tachycardia are frequently seen, as demonstrated by the EKG shown.

What is inhalant abuse [1,2]?

  • Intentionally inhaling vapors to get high
  • More common among adolescents
  • Inhalants can be abused by a variety of methods
    • Bagging – where the substance is placed the plastic bag and the vapors inhaled
    • Huffing – inhaling from a chemically soaked rag
    • Sniffing – directly inhaling the substance from its container
  • Mechanisms of action are postulated to include GABA, NMDA, and dopaminergic transmission as well as cardiac sensitization to catecholamines related to alterations in cardiac calcium, potassium, and sodium channel function.

How do patients present [1,2]?

  • Headache, dizziness, and depressed mental status
  • Dyspnea and tachycardia/palpitations
  • Seizures may occur
  • Aspiration can result in hypoxia and pneumonitis
  • “Huffers eczema” is contact dermatitis around the mouth
  • Cardiac manifestations include tachydysrhythmias and QTc prolongation
  • Patients may present with syncope and torsade de pointes
  • Clinical effects are short-lived (generally less than 6 hours) after acute exposure

What diagnostic testing is helpful [1,2]?

  • EKG to evaluate for arrhythmia, QTc prolongation
  • Chest X-ray if the patient presents with respiratory symptoms
  • CBC and comprehensive metabolic panel

How do you treat patients with inhalant abuse [1,2,4-7]?

  • Supportive care is the mainstay of therapy
  • Continuous pulse oximetry and cardiac monitoring
  • Magnesium should be administered and potassium repleted if prolonged QTc is noted
  • Benzodiazepines are recommended for agitation and seizures
  • Consider beta-blockade for tachycardia (esmolol and propranolol are the most studied)
  • Epinephrine in the setting of cardiac arrest may precipitate arrhythmia
  • Observe until asymptomatic
  • Consider screening and referral for substance abuse treatment

What is Sudden Sniffing Death [1,2,8]?

  • A classic example is a teen who is huffing and then has cardiac arrest when surprised.
  • Attributed to sensitization of myocardium to catecholamines and subsequent arrhythmia.
  • The exact mechanism is unknown, although hydrocarbons cause blockage of the hERG potassium channel resulting in prolonged QTc and increased risk of dysrhythmia.

Bedside Pearls:

  • Inhalant toxicity commonly presents with tachycardia with or without QTc prolongation and varying levels of CNS depression.
  • Supportive care is the mainstay of therapy.
  • Sudden sniffing death refers to arrhythmia and cardiac arrest in the setting of inhalant abuse.
  • Carefully weigh risks vs benefits of exogenous catecholamines (i.e. epinephrine) in the setting of a code.

This post has been peer-reviewed on behalf of ACMT by Dr Bryan Judge, Dr Louise Kao, and Dr Laura Tormoehlen

References

  1. Long H. Inhalants. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds. Goldfrank's Toxicologic Emergencies, 11e New York, NY: McGraw-Hill; 2019.
  2. Tormoehlen LM, Tekulve KJ, Nañagas KA. Hydrocarbon toxicity: A review. Clin Toxicol (Phila). 2014 Jun;52(5):479-89. doi:10.3109/15563650.2014.923904. Review. PubMed PMID: 24911841
  3. Vance C, Swalwell C, McIntyre IM. Deaths involving 1,1-difluoroethane at the San Diego County Medical Examiner. J Anal Toxicol. 2012 Nov-Dec;36(9):626-33. doi: 10.1093/jat/bks074. Epub 2012 Oct 3. PubMed PMID:23034927
  4. Kopec KT, Brent J, Banner W, Ruha AM, Leikin JB. Management of cardiac dysrhythmias following hydrocarbon abuse: clinical toxicology teaching case from NACCT acute and intensive care symposium. Clin Toxicol (Phila). 2014 Feb;52(2):141-5. doi: 10.3109/15563650.2014.882001. Epub 2014 Jan 30. PubMed PMID: 24476044
  5. Mortiz F, de La Chapelle A, Bauer F, Leroy JP, Goullé JP, Bonmarchand G. Esmolol in the treatment of severe arrhythmia after acute trichloroethylene poisoning. Intensive Care Med. 2000 Feb;26(2):256. PubMed PMID: 10784325
  6. Nelson LS. Toxicologic myocardial sensitization. J Toxicol Clin Toxicol. 2002;40(7):867-79. Review. PubMed PMID: 12507056
  7. Himmel HM. Mechanisms involved in cardiac sensitization by volatile anesthetics: general applicability to halogenated hydrocarbons? Crit Rev Toxicol. 2008;38(9):773-803. doi: 10.1080/10408440802237664 . Review. PubMed PMID: 18941968
  8. Bass M. Sudden sniffing death. JAMA. 1970 Jun 22;212(12):2075-9. PubMed PMID: 5467774
Kathryn T. Kopec, DO

Kathryn T. Kopec, DO

Associate Professor of Emergency Medicine
Medical Toxicologist
Carolinas Medical Center
Kathryn T. Kopec, DO

@KopecToxEM

Emergency Medicine Physician & Medical Toxicologist